In a recent issue of Nephron, Abu-Amer et al. reported the presence of hypermagnesuria in patients following acute intravenous administration of digoxin and suggested that the Na+/K+-ATPase Î³-subunit, which is the pharmacological target of digoxin, can play a role in this process. Hypermagnesuria induced by digoxin may have important clinical consequences, particularly in the presence of inherited and acquired conditions associated with hypermagnesuria and hypomagnesemia. Moreover, the co-administration of digoxin with other drugs that reduce gastrointestinal absorption (i.e., proton pump inhibitors) or increase urinary excretion (i.e., loop diuretics) may increase the likelihood of developing hypomagnesemia. In this article, we reviewed the main causes of hypermagnesuria and discussed potential drug interactions that can enhance the magnesuric effect of digoxin. We suggest that during the administration of digoxin, clinicians should consider the presence of other causes of hypomagnesemia and hypermagnesuria that could enhance the magnesuric effect of digoxin, monitor the urinary and serum levels of magnesium and prescribe an oral supplementation of magnesium.
|Titolo:||Digoxin and Hypermagnesuria|
ZANOLI, LUCA MARIA (Primo) (Corresponding)
|Data di pubblicazione:||2017|
|Appare nelle tipologie:||1.1 Articolo in rivista|